Medications and Mechanims That May Cause Heartburn

What Drugs Can Cause Heartburn and What Can Be Done?

pill bottle with pills wondering if they cause heartburn
What medications can cause heartburn and how do they do this?. TEK IMAGE (Getty Images)

Medications as a Cause of Heartburn

While we most often think of certain foods as causing heartburn, but there are also some medications that may cause heartburn. These drugs may contribute to heartburn alone, or work together with other causes to create that burning in your chest.

There are several ways or mechanisms by which medications may cause heartburn which are described further below, but it's important to first point out that every person is different, and heartburn related to medications varies tremendously when considering individual people.

Some medications that trigger heartburn in one person may not have any effect on another. In fact, for any one person, a drug may cause heartburn at one time but not at another; a person's own susceptibility to heartburn varies over time.

If you do suspect that one of your medications is worsening your heartburn, it is important to talk to your primary healthcare provider. You should not stop taking your medication unless advised to do so as in some cases, this can be dangerous. The good thing is that there are often ways to decrease medication-induce heartburn or at least options for different drugs if that is not possible.

Medications That May Cause Heartburn

Nearly any medication may cause heartburn though some are much more likely to cause this symptom than others. Sometimes it is a medication alone that leads to heartburn, but other times this symptom may be due to a combination of different causes.

List of Drugs That May Cause Heartburn

Medications which have been known to cause heartburn include:

  • Anti-anxiety medications, such as Valium diazepam) - These medications may not only relax your mood, but your lower esophageal sphincter as well.
  • Some antibiotics, such as tetracycline, can directly irritate the esophagus.
  • Anticholinergics such as Compazine (prochlorperazine) and Phenergan (promethazine) can cause relax the lower esophageal sphincter.
  • Aspirin - For some people unable to tolerate aspirin due to heartburn, enteric-coated aspirin may be an option. Never stop aspirin before talking with your doctor.
  • Bisphosphonates such as Fosomax (alendronate), Actonel (resendronate), and Boniva (ibandronate) - Oral bisphosphonates can cause heartburn by directly irritating the esophagus. If your medication is causing heartburn, there are options for preparations that are given as an injection which are less likely to cause this symptom.
  • Calcium channel blockers for high blood pressure, such as Procardia (nifedipine), and Cardizem (diltiazem) can result in a weakening of the lower esophageal sphincter and also slow gastric emptying. Thankfully, there are many different classes of blood pressure medications available, and switching to another class may be helpful if your symptoms persist.
  • Certain asthma medications such as Proventil (albuterol) and theophylline.
  • Chemotherapy drugs.
  • Corticosteroids (steroids) such as Deltasone (prednisone) and Medrol (methylprednisolone) can cause heartburn as well as other significant digestive concerns.
  • Hormone replacement therapy (HRT), which is a combination of estrogen and progesterone.
  • Narcotics can cause heartburn by delaying gastric emptying. Options may including using a different form of pain medication, but it is noteworthy that anti-inflammatories, which are discussed next, can also cause problems.
  • NSAIDs (nonsteroidal anti-inflammatory drugs) such as Advil (ibuprofen) and Aleve (naproxen) can increase acidity in the stomach by inhibiting prostaglandins - Options for pain control such as Tylenol (acetominophen) or even narcotic medications may be needed when NSAIDS cause significant heartburn or digestive tract upset. In some cases, making sure to take NSAIDS on a full stomach can be helpful.
  • Tricyclic antidepressants, such as Tofranil (imipramine), Sinequan (doxepin), Norpramin (desipramine), and Pamelor (nortriptyline) slows gastric emptying. Many of the newer anti-depressants are less likely to cause this symptom.
  • Potassium can cause heartburn by directly irritating the esophagus.
  • Iron supplements - Iron supplements can directly irritate the stomach. Some people find relief by taking these supplements with food or by using them early in the day.
  • Vitamin C.

What Can You Do if Your Medication is Causing Heartburn?

If your medication appears to be causing heartburn, don't just stop the medication. Talk to your doctor. There are some medications which need to be weaned or a rebound effect can occur. In some cases, when a medication is very important, your doctor may recommend treating the heartburn rather than discontinuing the drug.

Sometimes, simple changes in your lifestyle may resolve the heartburn. Taking a medication while sitting up and then remaining sitting or standing for half an hour may help. Also, washing the medication down with a full glass of water may be helpful. With some medications, taking them with food may help, but first make sure that your medication is not one which should be taken on an empty stomach for absorption.

Some medications, such as aspirin, are available in enteric-coated which may be helpful for some people. With some drugs, a different formulation may do the trick. For example, with a bisphosphonate used for osteoporosis, your doctor may recommend an injection form rather than a daily oral form of the drug.

Finally, think of other factors in your life which may be causing heartburn and compounding your problem. For example, learn which foods to limit, stop smoking, and avoid alcohol.

Mechanisms of Heartburn

Heartburn may be a single symptom but can be caused in several different ways. Some of the mechanisms that can contribute to medication induced heartburn include direct irritation of the esophagus, weakness of the lower esophageal sphincter, motility disorders of the digestive tract that result in delayed gastric emptying, and possibly hiatal hernias.

Esophageal Irritation

Some medications, such as iron, potassium, and bisphophonates can directly irritate the lining of the esophagus and cause heartburn. With these medications it may make a difference to stay upright for at least 20 to 30 minutes after taking the medication, and to take the pill with a full glass of water.

Lower Esophageal Sphincter (LES) Dysfunction

The band of muscle located at the junction between the esophagus and the stomach is called the lower esophageal sphincter (LES). This muscle is responsible for closing and opening the lower end of the esophagus and acts as a pressure barrier against the contents in the stomach. If it is weak or loses tone, the LES will not close completely after food passes into the stomach. Stomach acid can then back up into the esophagus. Certain foods and beverages, drugs, and nervous system factors can weaken LES and impair its function.

Motility Disorders (Slow Stomach Emptying)

In normal digestion, food is moved through the digestive tract by rhythmic contractions called peristalsis. When someone suffers from a digestive motility disorder, these contractions are abnormal. This abnormality can be due to one of two causes: A problem within the muscle itself, or a problem with the nerves or hormones that control the muscle's contractions. One study showed that over half of people with gastrointestinal reflux disorder (GERD) had some abnormal nerve or muscle function in their stomachs that could result in impaired motility.

When the muscles in the stomach to do not contract normally, the stomach does not empty into the small intestine as fast as it normally would. The combination of more food left in the stomach plus increased pressure in the stomach due to the delayed emptying increases the risk for stomach acid to leak back up into the esophagus.

Hiatal Hernia

A hiatal hernia occurs when the upper part of the stomach is pushed upward into the chest through an opening in the diaphragm. This may occur due to a weakening in the diagphragm or because of increased abdominal pressure (such as with obesity.) This opening is called the esophageal hiatus or diaphragmatic hiatus. It is believed that a hiatal hernia can weaken the lower esophageal sphincter and cause reflux, however, studies have failed to prove that it is a common cause of GERD.

Genetic Factors

Studies have suggested there is an inherited risk for GERD. This could be because of of inherited muscular or structural problems in esophagus or stomach. Genetic factors may also be an important aspect in a patient's susceptibility to Barrett's esophagus, a precancerous condition caused by severe GERD.

Treating Heartburn

It's important to talk with your doctor if you are experiencing heartburn. In addition to suggesting lifestyle changes which can reduce symptoms, she can also talk to you about the several treatment options available for heartburn.

Bottom Line on Medications and Heartburn

Nearly any medication may cause heartburn, but there are clearly some drugs that are bigger culprits than others. There is more than one way in which drugs can cause heartburn, and an understanding of the mechanism may help you work with your doctor to either find ways to take your medications to decrease your symptoms, or to switch to a different drug which is less likely to cause heartburn.

Sources:

Castell, D. Medication-Induced Esophagitis. UpToDate. Updated 10/15/15.

Continue Reading